A Case of TAFRO Syndrome Developed after COVID-19 VaccinationHitomi Hirose, Hitoshi Suzuki, Yukako Umezawa, Masako Iwasaki, Hiromitsu Fukuda, Hisatsugu Takahara, Shigeki Tomita, Yusuke Suzuki
TAFRO syndrome is a systemic inflammatory disorder, which is characterized by thrombocytopenia, anasarca, fever, reticulin myelofibrosis, renal dysfunction, and organomegaly. It often presents with progressive clinical symptoms and can be fatal. COVID-19 vaccination is important to reduce the number of COVID-19-infected populations and lower the risk of becoming severe. However, serious adverse events have been reported. TAFRO syndrome that progresses after the COVID-19 mRNA vaccination has not yet been reported. A 45-year-old man developed fever, gross hematuria, renal dysfunction, pleural effusions, and ascites immediately after vaccination. This case fulfilled three major categories (thrombocytopenia, anasarca, and systemic inflammation) and two minor categories (renal insufficiency and myelofibrosis) and was diagnosed with TAFRO syndrome. High-dose steroid treatment was initiated, followed by prednisolone administration. After treatment, renal dysfunction and fluid retention were resolved. Universal vaccination against COVID-19 is important for lowering the risk of spreading COVID-19 infection. Several complications, such as renal, hematological, and heart diseases, have been reported; however, its pathogenesis is unclear. The possibility of various complications after the COVID-19 vaccination, including TAFRO syndrome, should be considered.